ISSN : 2146-3123
E-ISSN : 2146-3131

Papilledema Due to Mirtazapine
Mehmet Emin Ceylan 1, Alper Evrensel 1, Gökçe Cömert 1
1Department of Psychology, Üsküdar University School of Humanities and Social Sciences, İstanbul, Turkey
DOI : 10.5152/balkanmedj.2016.150151
Pages : 363-365

Abstract

Background: Mirtazapine is a tetracyclic antidepressant that enhances both noradrenergic and serotonergic transmission. The most common cause of papilledema is increased intracranial pressure due to brain tumor. Also it may occur as a result of idiopathic intracranial hypertension (IIH, pseudo tumor cerebri). Moreover, papilledema may also develop due to retinitis, vasculitis, Graves’ disease, hypertension, leukemia, lymphoma, diabetes mellitus and radiation.

Case Report: In this article, a patient who developed papilledema while under treatment with mirtazapine (30 mg/day) for two years and recovered with termination of mirtazapine treatment was discussed to draw the attention of clinicians to this side effect of mirtazapine.

Conclusion: Idiopathic intracranial hypertension and papilledema due to psychotropic drugs has been reported in the literature. Mirtazapine may rarely cause peripheral edema. However, papilledema due to mirtazapine has not been previously reported. Although papilledema is a very rare side effect of an antidepressant treatment, fundoscopic examinations of patients must be performed regularly. 

Keywords : Antidepressant, mirtazapine, papilledema, side effect
Viewed : 1625
Downloaded : 689